Texas, 2008

High Wind in Texas, January 16 to 17, 2008

January 16 to 17, 2008 · NWS MAF · 2 events in 2 counties and zones

A cold front moving southward across west Texas, resulted in high wind gusts across portions of the Guadalupe and Davis Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A cold front moving southward across west Texas, resulted in high wind gusts across portions of the Guadalupe and Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 16, 6:00 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jan 16, 6:00 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
600 AM CST WED JAN 16 2008

.AVIATION...
STRONG COLD FRONT BEGINNING TO WORK INTO AREA.  AS OF 12Z FRONT
WAS NEAR A LBB TO HOB LINE.  EXPECTING FROPA MAF AND CNM AROUND
15Z... PEQ AND INK 16-17Z... FST CLOSER TO 18Z.  NORTH WIND
SHOULD BE FAIRLY GUSTY AS GOOD PUSH BEHIND FRONT... CURRENTLY
GUSTING 30-40KTS ACROSS TX PANHANDLE AND INTO SOUTHERN KS.  NOT
EXPECTING GUSTS THAT HIGH FOR LOCAL TAF SITES... BUT WILL CONTINUE
TO MONITOR FOR POSSIBLE AMENDMENTS.  NO LOW CLOUDS IN THE AREA...
VFR FORECAST THROUGH PERIOD.

&&

.PREV DISCUSSION... /ISSUED 344 AM CST WED JAN 16 2008/

DISCUSSION...
A COOL PERIOD IS ANTICIPATED THROUGH THE FORECAST CYCLE AS UPPER
LEVEL TROUGHINESS IS FORECAST TO COVER MUCH OF THE NATION THROUGH
THE MIDDLE OF NEXT WEEK.

A STRONG COLD FRONT WILL PLUNGE SOUTH TODAY AS THE NORTHERN STREAM
AMPLIFIES. 3 HOURS PRESSURE RISES OF 3 MILLIBARS ACROSS EASTERN NEW
MEXICO AND NORMAL WIND COMPONENT TO THE FRONT SHOULD ALLOW FRONT TO
PLUNGE AS FAR SOUTH AND WEST AS THE MOUNTAINS TODAY...PREFER TO KEEP
TEMPERATURES BELOW GUIDANCE ACROSS MUCH OF THE AREA.

LOOKING FOR MUCH BELOW NORMAL TEMPERATURES TONIGHT AND THURSDAY
AS THE COLD AIR CURRENTLY ACROSS THE NORTHERN PLAINS AND CANADA
PLUNGE SOUTHWARD BEHIND THE NORTHERN STREAM TROUGH WITH A SURFACE
HIGH PRESSURE. THE COLD AIR WILL CHANNEL THROUGH GUADALUPE PASS
BY TONIGHT AND MAY FLIRT WITH HIGH WIND CRITERIA OVERNIGHT. STILL
DO NOT SEE A LOT OF SUPPORT FOR SNOW DURING THIS TIME PERIOD. THE
COLD AIR WILL BE PRETTY DRY AND THE UPPER LEVEL FORCING WITH THE
SPLIT FLOW ALOFT IS NOT IMPRESSIVE. THE BEST SHOT OF VERY LIGHT
SNOW STILL APPEARS TO BE SOUTHEAST NEW MEXICO WEDNESDAY NIGHT AND
THURSDAY WHEN A SIGNIFICANT SHORTWAVE IN THE AMPLIFYING FLOW MOVES
SOUTHEASTWARD BEHIND THE SURFACE COLD FRONT...CONTINUED A SLIGHT
CHANCE OF SNOW WEDNESDAY NIGHT AND THURSDAY ACROSS THAT AREA.

TEMPERATURES WILL MODERATE SOME FRIDAY AS THE SURFACE HIGH MOVES
EAST BUT TEMPERATURES WILL STILL RUN SEVERAL DEGREES BELOW NORMAL.
THE SAME CAN BE SAID FOR FRIDAY NIGHT AND SATURDAY AS ANOTHER
REINFORCING SHOT OF COLDER AIR HEADS SOUTH AS THE EASTWARD MOVING
UPPER LEVEL TROUGH AMPLIFIES.

SUNDAY COULD BE THE WARMEST DAY IN THE FORECAST AS SOUTHERLY LOW
LEVEL WINDS RETURN IN A MORE ZONAL FLOW ALOFT.

FORECAST CHALLENGE APPEARS SIGNIFICANT BEYOND SUNDAY AS THE FLOW
ALOFT TURNS SLIGHTLY SOUTHWEST. AT THE SAME TIME VERY COLD AIR WILL
BE HEADING SOUTH ACROSS THE PLAINS AS THE FLOW ALOFT AMPLIFIES AGAIN
ACROSS THE NORTHERN TIER OF STATES. PREFER THE QUICKER GFS40 FRONTAL
PASSAGE MONDAY DUE TO STRENGTH OF THE COLD AIR AND PRESSURE RISES
BEHIND THE FRONT DESPITE ZONAL FLOW. WITH LOW CLOUDS ANTICIPATED
BEHIND THE FRONT TEMPERATURES MAY NOT MAKE IT OUT OF THE 30S
MONDAY THROUGH WEDNESDAY ACROSS MANY AREAS WITH LIGHT FREEZING
PRECIPITATION POSSIBLE. THE 00Z WEDNESDAY MEXMAF MOS GUIDANCE HAS
YET TO PICK UP ON THIS SHALLOW COLD AIR INTRUSION DAY 5 AND BEYOND
DESPITE ITS GRAPHICAL OUTPUT. TEMPERATURES MAY NEED TO BE LOWERED
SIGNIFICANTLY BY NEXT MONDAY IF FUTURE RUNS CONTINUE TO INDICATE
THIS POSSIBLE SCENARIO.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jan 16, 4:19 AM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
419 AM CST WED JAN 16 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
419 AM CST WED JAN 16 2008 /319 AM MST WED JAN 16 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE ACROSS THE REGION TODAY AND MAY RESULT
IN GUSTY WINDS THROUGH THE GUADALUPE MOUNTAINS TONIGHT.  NORTHWEST
WINDS MAY APPROACH 30 TO 40 MPH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Davis / Apache Mountains Area

When
January 16, 7:40 AM CST to 9:35 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Other Federal Agency

Northeast winds behind a cold front gusted to above high wind criteria during the morning hours of January 16.

High Wind, Guadalupe Mountains of Culberson County

When
January 16, 9:45 PM MST to January 17, 2:45 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS

Sustained winds late Wednesday into the early morning hours on Thursday reached high wind criteria. A peak sustained wind of 45 mph was reported just before midnight at Guadalupe Pass.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79047, 79049.